Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 9, NWS Denver/Boulder, CO

February 8, 20214 counties in Colorado

NWS Denver/Boulder, CO issued this winter weather advisory at Feb 8, 2021, 2:37 PM MST for 4 counties in Colorado. It took effect at Feb 9, 2021, 4:00 AM MST. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2021, 2:37 PM MST (21:37 UTC)
In effect from
Feb 9, 2021, 4:00 AM MST
Expired
Feb 10, 2021, 11:00 AM MST
In force
31 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO

The radar

The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS45 KBOU 082137
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
237 PM MST Mon Feb 8 2021

COZ031-033-091200-
/O.NEW.KBOU.WW.Y.0009.210209T1100Z-210210T1800Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-
Including the cities of Rocky Mountain National Park, Mt Zirkel,
Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek
Pass, and Rabbit Ears Range
237 PM MST Mon Feb 8 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 11 AM MST 
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations 6 to 12 inches. 
  Winds gusting as high as 50 mph will produce areas of blowing snow 
  over exposed terrain.

* WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the 
  Medicine Bow Range.

* WHEN...From 4 AM Tuesday to 11 AM MST Wednesday.

* IMPACTS...Roads will likely become snow covered and hazardous, 
  especially over the mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Allow extra time to reach 
your destination.

The latest road conditions for Colorado can be obtained by calling 5 
1 1 or by going to www.cotrip.org


&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Meier
6 follow-up statements
579 
WWUS45 KBOU 090339
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
839 PM MST Mon Feb 8 2021

COZ031-033-091145-
/O.CON.KBOU.WW.Y.0009.210209T1100Z-210210T1800Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-
Including the cities of Rocky Mountain National Park, Mt Zirkel,
Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek
Pass, and Rabbit Ears Range
839 PM MST Mon Feb 8 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TUESDAY TO 11 
AM MST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations 5 to 12 inches, 
  heaviest in the mountains north of Rabbit Ears Pass. Winds gusting 
  as high as 50 mph will produce areas of blowing snow over exposed 
  terrain and higher mountain passes.

* WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the 
  Medicine Bow Range.

* WHEN...From 4 AM Tuesday to 11 AM MST Wednesday.

* IMPACTS...Roads will likely become snow covered and hazardous, 
  especially over the mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Allow extra time to reach 
your destination.

The latest road conditions for Colorado can be obtained by calling 5 
1 1 or by going to www.cotrip.org


&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Barjenbruch
038 
WWUS45 KBOU 091132
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
432 AM MST Tue Feb 9 2021

COZ031-033-091945-
/O.CON.KBOU.WW.Y.0009.000000T0000Z-210210T1800Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-
Including the cities of Rocky Mountain National Park, Mt Zirkel,
Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek
Pass, and Rabbit Ears Range
432 AM MST Tue Feb 9 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST 
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations 6 to 12 inches, 
  heaviest in the mountains north of Rabbit Ears Pass. Winds gusting 
  as high as 50 mph will produce areas of blowing snow over exposed 
  terrain and higher mountain passes.

* WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the 
  Medicine Bow Range.

* WHEN...Until 11 AM MST Wednesday.

* IMPACTS...Roads will likely become snow covered and hazardous, 
  especially over the mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Allow extra time to reach 
your destination.

The latest road conditions for Colorado can be obtained by calling 5 
1 1 or by going to www.cotrip.org


&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Hiris
057 
WWUS45 KBOU 091934
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
1234 PM MST Tue Feb 9 2021

COZ031-033-100500-
/O.CON.KBOU.WW.Y.0009.000000T0000Z-210210T1800Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-
Including the cities of Rocky Mountain National Park, Mt Zirkel,
Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek
Pass, and Rabbit Ears Range
1234 PM MST Tue Feb 9 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST 
WEDNESDAY...

* WHAT...Snow expected. Additional snow accumulations of 4 to 8 
  inches, heaviest in the mountains north of Rabbit Ears Pass. Winds 
  gusting as high as 50 mph will produce areas of blowing snow over 
  exposed terrain and higher mountain passes.

* WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the 
  Medicine Bow Range.

* WHEN...Until 11 AM MST Wednesday.

* IMPACTS...Travel could be very difficult. Roads will likely become 
  slick and hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for Colorado can be obtained by calling 5 1 1 or by going 
to www.cotrip.org

Slow down and use caution while traveling. Allow extra time to reach 
your destination.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Direnzo
075 
WWUS45 KBOU 100310
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
810 PM MST Tue Feb 9 2021

COZ031-033-101300-
/O.CON.KBOU.WW.Y.0009.000000T0000Z-210210T1800Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-
Including the cities of Rocky Mountain National Park, Mt Zirkel,
Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek
Pass, and Rabbit Ears Range
810 PM MST Tue Feb 9 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST 
WEDNESDAY...

* WHAT...Snow ongoing. Additional snow accumulations 2 to 5 inches, 
  heaviest in the mountains north of Rabbit Ears Pass. Winds gusting 
  to around 40 mph will produce areas of blowing snow over exposed 
  terrain and higher mountain passes.

* WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the 
  Medicine Bow Range.

* WHEN...Until 11 AM MST Wednesday.

* IMPACTS...Roads will be snow covered, slick, and hazardous, 
  especially over the mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Allow extra time to reach 
your destination.

The latest road conditions for Colorado can be obtained by calling 5 
1 1 or by going to www.cotrip.org


&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Barjenbruch
965 
WWUS45 KBOU 101144
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
444 AM MST Wed Feb 10 2021

COZ031-033-101800-
/O.CON.KBOU.WW.Y.0009.000000T0000Z-210210T1800Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-
Including the cities of Rocky Mountain National Park, Mt Zirkel,
Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek
Pass, and Rabbit Ears Range
444 AM MST Wed Feb 10 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS 
MORNING...

* WHAT...Snow ongoing. Additional snow accumulations 1 to 3 inches, 
  heaviest in the mountains north of Rabbit Ears Pass. Winds gusting 
  to around 35 mph will produce areas of blowing snow over exposed 
  terrain and higher mountain passes.

* WHERE...Rabbit Ears Pass, and Rocky Mountain National Park and the 
  Medicine Bow Range.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Roads will be snow covered, slick, and hazardous, 
  especially over the mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Allow extra time to reach 
your destination.

The latest road conditions for Colorado can be obtained by calling 5 
1 1 or by going to www.cotrip.org


&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Hiris
101 
WWUS45 KBOU 101755
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
1055 AM MST Wed Feb 10 2021

COZ031-033-101900-
/O.EXP.KBOU.WW.Y.0009.000000T0000Z-210210T1800Z/
West Jackson and West Grand Counties Above 9000 Feet-South and
East Jackson/Larimer/North and Northeast Grand/Northwest Boulder
Counties Above 9000 Feet-
Including the cities of Rocky Mountain National Park, Mt Zirkel,
Laramie and Medicine Bow Mountains, Cameron Pass, Willow Creek
Pass, and Rabbit Ears Range
1055 AM MST Wed Feb 10 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

Snowfall rates have fallen below advisory criteria this morning so 
the advisory will be allowed to expire. Snow showers with very light 
accumulation will continue for the rest of the day today with minor 
travel impacts mainly confined to mountain passes.

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Danielson

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Feb 8, 10:36 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Feb 8, 10:36 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1036 AM MST Mon Feb 8 2021

.UPDATE...
Issued at 1036 AM MST Mon Feb 8 2021

Difficult temperature forecast today for the Front Range Urban
Corridor. The morning sounding at KDNR showed the arctic airmass
was about a 1000 feet deep at 12Z. With an east to northeast wind
prevailing today, expect most areas under 6000 feet north of I-70
to stay in the colder airmass. Next question, is how much will
this colder airmass warm today withs sunshine. Low clouds/flurries
have surged south a little this morning with the northeast winds.
Due to the shallow cold airmass these low clouds are somewhat
thin, so they should dissipate with some heating this afternoon.
Lowered temperatures some for today where the east/northeast winds
will prevail today. Above this cold airmass, in the foothills and
mountains, it will be mild and windy today with gusts to 50 mph
possible.

&&

.SHORT TERM...(Today and tonight)
Issued at 232 AM MST Mon Feb 8 2021

Satellite overnight has shown fairly persistent low cloud cover
across much of the plains, with some flurries and very light snow
showers for the urban corridor. These very light snow showers have
gradually diminished in coverage since about midnight, and should
dissipate completely by sunrise as any remaining lift/moisture
dries out. Some patchy fog is still possible through most of the
morning as low clouds slowly retreat.

A complex forecast is in store for the rest of the day today as
the battle between warm and cold continues. High temperatures
this afternoon will be highly dependent on current surge of
arctic air, stratus deck, and surface winds. Based on current
satellite trends, it looks like much of the I-25 corridor will
start the day relatively clear, and should see highs reach the 40s
to maybe the low 50s with help from westerly/northwesterly
downslope winds. Further to the north and east, at least a weak
easterly component to the winds, combined with persistent cloud
cover, should keep things much cooler. Highs for our far northeast
plains will only peak in the 20s to 30s, with Julesburg and
Holyoke the coldest.

It will also be another windy day across the higher terrain.
Cross barrier flow should be a bit weaker... roughly 50-60kt...
but is still strong enough to see gusty winds and blowing snow,
especially above the timberline. There could be continued gusts to
60-70mph over the mountains, with some gusts spreading across the
foothills and far western portions of the Denver metro during the
afternoon as mixing increases through the day. The combination of
warm, dry, and windy conditions for portions of the Foothills
will lead to critical fire conditions... more on that in the Fire
Weather section below.

Finally, another round of mountain snow should arrive late
tonight. Moisture should increase this evening as a leaf of
Pacific moisture reaches the state. The mid to upper level flow is
expected to still be strong out of the west, so should see at
least some light orographic snows along and west of the divide.
Accumulations don't look all that impressive through tomorrow
morning, but combination of light snow and continued strong winds
could create some difficult travel conditions for the mountain
passes by Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 232 AM MST Mon Feb 8 2021

Polar vortex remains in place over south central Canada through mid
week, then gets kicked out by shortwave trough this weekend.
Meanwhile, arctic air keeps its grip on the central plains all week,
with intrusions into Colorado. As we've seen with previous trends,
northeast CO remains locked in the cold air, with some warming to
the west with the altitude gain.

On Tuesday 500 mb flow is westerly and slightly confluent over
Colorado. Plume of higher RH in the mid troposphere from the
northern California coast mentioned above remains in place during
the day, with chance pops in the mountains. QG fields showing
weak subsidence Wednesday, and some drying in the moisture fields
with POPs in the mountains backing off to slight chance. Friday
into Saturday a shortwave trough moves through the western US,
with a northern stream wave kicking the Canadian low east, as it
moves into Wyoming Saturday. Meanwhile a southern stream wave digs
south into west Texas by Saturday morning. Chances for snow
increase ahead of the shortwave trough on Friday.

Tuesday and Wednesday coldest air locked to the east, although can't
rule out late day drops in temperature as easterly flow advects
colder temperatures up the S. Platte River valley into the I-25
metro corridor. From Thursday onward with passage of trough colder
air becomes entrenched further west, and by the weekend cooler
temperatures also felt at higher elevations in the mountains.
Still quite a bit of uncertainty with the cold temperature
forecast, as ensemble spreads are quite wide.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1036 AM MST Mon Feb 8 2021

Thin low clouds with ceilings around 500 feet are expected to
dissipate by 19Z with a little warming. East to northeast winds
will keep the cooler airmass in place today. There will be a
good chance the low clouds reform tonight and Tuesday morning,
even though models don't show this. Light easterly winds will
persist through Tuesday.

&&

.FIRE WEATHER...
Issued at 232 AM MST Mon Feb 8 2021

Critical fire danger is expected over portions of the Foothills
today. A narrow corridor of warm temperatures is expected along
the Foothills, Palmer Divide, and at least the southwest half of
the Denver metro during the day today. Overnight humidity
recovery in this area, especially across the foothills south of
I-70, have been very poor, with a few sites still reporting RH
values at or below 20 percent. Current forecast guidance is in
good agreement that this area should also see increasing winds
through the day as mixing brings down stronger winds aloft by late
morning or early afternoon. Daytime humidity values are expected
to fall back to roughly 12-17 percent. The only mitigating factor
tomorrow will be the existing snowpack. CoCoRaHS and visible
satellite observations showed a good snowpack across much of the
Palmer Divide, where a few inches of snow still remains from last
week's event, though there is less snow for the southern Foothills
and much of the Denver metro.

Despite some uncertainty in the current snowpack and fuel status,
we've opted for a Red Flag Warning for Fire Weather Zone 216 in the
southern Foothills from 11 am to 5 pm, where the driest and
windiest conditions are co-located well. Elsewhere, there is
elevated fire danger for the rest of the Foothills, Palmer Divide,
and much of the Denver metro.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 5 PM MST this afternoon for COZ216.

&&

UPDATE...Meier
SHORT TERM...Hiris
LONG TERM...Hanson
AVIATION...Meier
FIRE WEATHER...Hiris
Hazardous weather outlook, Feb 8, 11:04 AM MST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MST Mon Feb 8 2021

COZ030>051-091815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MST Mon Feb 8 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Shallow arctic airmass will keep highs in the 20s and 30s today
below 6000 feet. Above the cold airmass, it will be windy and
mild with highs in the 40s to mid 50s. Critical fire danger is
expected for the southern Foothills today because of the warm,
dry, and windy conditions.

Windy conditions are also expected for the mountains today and
tonight, with gusts of 60 to 70 mph possible. Light snow is also
expected tonight. The combination of snow and strong winds could
create difficult travel for the mountain passes late tonight into
Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow showers will resume in the mountains from Tuesday
onward, with areas of slick travel. Colder temperatures over the
northeast corner of Colorado will slowly spread into the rest of the
plains through mid week. An arctic cold front will bring sharply
colder temperatures and light snow to the entire area from
Thursday onward.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 5:04 PM MSTWinter Weather AdvisoryBOUPark7 hr
Feb 8, 3:48 AM MSTRed Flag WarningBOUClear Creek, Douglas, Gilpin, Jefferson, Park13 hr

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.